Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 36, NWS Columbia, SC

May 10, 2008Columbia County, Georgia; Edgefield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2008, 6:35 AM EDT for Columbia County, Georgia; Edgefield County, South Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2008, 6:35 AM EDT (10:35 UTC)
Expired
May 10, 2008, 6:52 AM EDT
In force
17 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Edgefield County, SC

The radar

The Columbia radar (KCAE), 100 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 10.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 101035
SVRCAE
GAC073-SCC037-101115-
/O.NEW.KCAE.SV.W.0036.080510T1035Z-080510T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
635 AM EDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  SOUTHWESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 715 AM EDT

* AT 629 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF EVANS...AND MOVING EAST AT 47 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3362 8217 3359 8214 3359 8212 3364 8209
      3360 8195 3354 8202 3355 8204 3347 8214
      3355 8225
TIME...MOT...LOC 1035Z 290DEG 41KT 3359 8206

$$

LM
1 follow-up statement
000 
WWUS52 KCAE 101052
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
652 AM EDT SAT MAY 10 2008

GAC073-SCC037-101102-
/O.CAN.KCAE.SV.W.0036.000000T0000Z-080510T1115Z/
COLUMBIA GA-EDGEFIELD SC-
652 AM EDT SAT MAY 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR EDGEFIELD AND COLUMBIA
COUNTIES IS CANCELLED...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3362 8217 3359 8214 3359 8212 3364 8209
      3360 8195 3354 8202 3355 8204 3347 8214
      3355 8225
TIME...MOT...LOC 1052Z 290DEG 41KT 3352 8184

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:23 AM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 10, 5:23 AM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
523 AM EDT SAT MAY 10 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL DRIFT TO THE SOUTH AND STALL OUT OVER THE
AREA TONIGHT. THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT
SUNDAY. THEN A STRONG COLD WILL MOVE THROUGH SUNDAY EVENING.
HIGH PRESSURE WILL BRING DRIER COOLER CONDITIONS MONDAY AND
TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
IN GOOD AGREEMENT WITH MODELS BRINGING WEAK COLD FRONT INTO AREA
TODAY. FRONT WILL FURTHER WEAKEN AND SLOW DOWN THIS AFTERNOON.
MAINLY DRY CONDITIONS NORTH PART OF CWA. BUT ENOUGH MOISTURE WITH
FRONT TO INCLUDE AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS JUST ABOUT ALL DAY SOUTHERN AND WESTERN PARTS OF THE
CWA. WILL ISSUE UPDATE TO REFLECT THIS CHANGE AND RE-ARRANGE ZONE
GROUPINGS FOR WEATHER. ANOTHER VERY WARM DAY WITH HIGHS IN THE
UPPER 80S.

SPC HAS CENTRAL AND SOUTHERN PARTS OF CWA IN SLIGHT RISK AREA THIS
AFTERNOON AS WELL. NAM AFTERNOON CAPES 1500-2000...LIS -5...AND
TOTALS 52-54. ETA BUFKIT WET BULB ZERO 9000-9500 FT. SO THREAT WILL
BE THERE IF WE CAN GET THUNDERSTORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
LIKE MODELS INCREASING SHOWER AND THUNDERSTORM CHANCES TONIGHT AS
UPPER LOW DROPS SOUTHEAST TOWARD AREA TONIGHT AND SUNDAY. A STRONG
SHORT WAVE ALSO MOVES THROUGH LATE IN THE DAY SUNDAY AND SUNDAY
EVENING. SYSTEM IS VERY DYNAMIC AND SPC HAS CAE CWA OUTLOOKED IN A
MODERATE RISK FOR SEVERE STORMS SUNDAY. UPPER FLOW DIFLUENT AHEAD
OF APPROACHING SHORT WAVE SUNDAY AND SHEAR SHOULD BE QUITE STRONG
AS WELL.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AGREE WITH GFS SOLUTION. UPPER LOW MOVES EAST BY MONDAY AND UPPER
RIDGE BEGINS TO BUILD OVER AREA MONDAY THROUGH TUESDAY NIGHT.
INITIALLY COOLER MONDAY AND TUESDAY WITH HIGHS UPPER 70S TO LOWER
80S AND LOWS MONDAY NIGHT IN THE UPPER 40S. HIGH MOVES EAST BY
TUESDAY NIGHT AS ANOTHER WEATHER SYSTEM APPROACHES FROM THE WEST
AND BEGINS TO FLATTEN UPPER RIDGE BY WEDNESDAY. WARMER TUESDAY
NIGHT WITH LOWS IN THE 50S. WILL INCLUDE CHANCE TO SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AS UPPER
TROUGH OUT WEST DEEPENS AND PULLS MOISTURE TO AREA ALONG WITH WARM
AIR ADVECTION FROM THE SOUTH.

&&

.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS IN THE CAROLINA MOUNTAINS MOVING EAST-SOUTHEAST
OVERNIGHT. COLD FRONT NEAR THE NORTH CAROLINA/SOUTH CAROLINA BORDER
WILL BE A FOCUS FOR CONVECTION OVERNIGHT. EXPECT STORMS TO REMAIN
NORTH OF THE TAF SITES OVERNIGHT SO MID TO HIGH LEVEL CLOUDS EXPECTED.
FRONT WILL MOVE SOUTH ACROSS THE REGION SATURDAY AND BECOME
STATIONARY...ACROSS THE SOUTHERN MIDLANDS AND CSRA. THE FRONT WILL
BE A FOCUS FOR CONVECTION SATURDAY AFTERNOON AND EVENING. MODERATE
TO STRONG INSTABILITY EXPECTED. BETTER CHANCE OF THUNDERSTORMS CSRA
BUT AT THIS TIME WILL ONLY MENTION CB...CEILINGS SHOULD BE VFR MOST
OF THE TIME DURING THE AFTERNOON. TOWARD THE END OF THE TAF PERIOD
WINDS WILL BECOME NORTHEAST AND LOWER CEILINGS EXPECTED TO DEVELOP
ACROSS THE CENTRAL MIDLANDS.

OUTLOOK...LOW VISIBILITIES AND LOW CEILINGS ARE POSSIBLE SUNDAY
MORNING...IFR CONDITIONS. THUNDERSTORMS AND GUSTY WINDS ALSO
POSSIBLE SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...10
Hazardous weather outlook, May 10, 6:13 AM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
613 AM EDT SAT MAY 10 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-111015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
613 AM EDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL AFFECT THE CENTRAL AND SOUTHERN
MIDLANDS AS WELL AS THE CENTRAL SAVANNAH RIVER AREA TODAY. A FEW
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ALONG AND
NORTH OF THE WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND
ISOLATED TORNADOES ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE
POSSIBLE SUNDAY ALONG AND AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 10, 6:11 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
611 AM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             LINCOLNTON              33.79N 82.48W
05/10/2008  E0.88 INCH       LINCOLN            GA   LAW ENFORCEMENT

            PULBIC SAFETY OFFICER REPORTED DRIVING THROUGH NICKEL
            SIZED HAIL AT 530 AM ON THE WAY TO WORK.

&&

TTH
Local storm report, May 10, 6:22 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
622 AM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     HAIL             5 NW BELVEDERE          33.58N 82.01W
05/10/2008  E0.88 INCH       EDGEFIELD          SC   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED PENNY TO NICKEL SIZED
            HAIL AT 612 AM IN SOUTHERN EDGEFIELD COUNTY JUST NORTH OF
            THE AIKEN COUNTY LINE. REPORTED RELAYED THROUGH DON
            DRAWDY AUGUSTA GEORGIA SKYWARN OPERATOR.

&&

TTH
Local storm report, May 10, 6:26 AM EDT, 9 minutes before
aTENGCAELSRNWR08051010250805101025        023CD   SCC003c0805101055

IN NORTH AUGUSTA SC, BETWEEN 5:54 AM AND 6:09 AM,

HALF INCH HAIL WAS REPORTED.

b

aTENGCAELSRNWR08051010250805101025        024CD   SCC003c0805101055

IN NORTH AUGUSTA SC, BETWEEN 5:57 AM AND 6:12 AM,

HAIL THE SIZE OF PENNIES WAS REPORTED.

b

NNNN
Local storm report, May 10, 6:30 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
630 AM EDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 AM     TSTM WND DMG     5 WNW BELVEDERE         33.57N 82.02W
05/10/2008                   EDGEFIELD          SC   AMATEUR RADIO

            TWO TREES DOWN AND TWO MOBILE HOMES DESTROYED BY
            THUNDERSTORM WINDS IN SOUTHERN EDGEFIELD COUNTY AT 617
            AM. REPORT RELAYED TO DON DRAWDY AUGUSTA SKYWARN
            OPERATOR.

&&

TTH
Local storm report, May 10, 6:31 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
631 AM EDT SAT MAY 10 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0612 AM     HAIL             NORTH AUGUSTA           33.51N 81.93W
05/10/2008  U0.75 INCH       AIKEN              SC   PUBLIC

            EVENT OCCURRED BETWEEN
            557 AM 05/10/2008 AND 612 AM 05/10/2008

&&

NNNN
Local storm report, May 10, 6:32 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
632 AM EDT SAT MAY 10 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0617 AM     HAIL             NORTH AUGUSTA           33.51N 81.93W
05/10/2008  U1.00 INCH       AIKEN              SC   PUBLIC

            EVENT OCCURRED BETWEEN
            602 AM 05/10/2008 AND 617 AM 05/10/2008

&&

NNNN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:09 AM EDTSevere Thunderstorm WarningCAELincoln36 min
May 10, 5:31 AM EDTSevere Thunderstorm WarningCAEColumbia44 min
May 10, 3:27 PM EDTSevere Thunderstorm WarningCAEBurke48 min
May 10, 5:54 AM EDTSevere Thunderstorm WarningCAEEdgefield36 min
May 10, 6:05 AM EDTSevere Thunderstorm WarningCAEAiken55 min
May 10, 7:11 AM EDTSevere Thunderstorm WarningCAEBarnwell34 min
May 10, 7:38 AM EDTSevere Thunderstorm WarningCAEBamberg37 min
May 10, 8:26 AM EDTSevere Thunderstorm WarningCAEOrangeburg19 min
May 10, 3:49 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg56 min
May 10, 4:45 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg60 min
May 10, 5:08 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg52 min
May 10, 6:49 PM EDTSevere Thunderstorm WarningCAEOrangeburg41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.